Alert archive / Louisiana / Tornado Warnings in 2017

Tornado Warning 15, NWS Shreveport, LA

January 21, 2017Grant Parish, LaSalle Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 21, 2017, 7:00 PM CST for Grant Parish, LaSalle Parish, Winn Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2017, 7:00 PM CST (01:00 UTC)
Expired
Jan 21, 2017, 7:22 PM CST
In force
22 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Grant Parish, LA, LaSalle Parish, LA, Winn Parish, LA

The radar

The Ft Polk radar (KPOE), 86 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:41 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WFUS54 KSHV 220100
TORSHV
LAC043-059-127-220145-
/O.NEW.KSHV.TO.W.0015.170122T0100Z-170122T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
700 PM CST SAT JAN 21 2017

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  North central Grant Parish in north central Louisiana...
  Northwestern La Salle Parish in north central Louisiana...
  Southeastern Winn Parish in north central Louisiana...

* Until 745 PM CST
    
* At 700 PM CST, a severe thunderstorm capable of producing a tornado
  was located 8 miles south of Winnfield, moving northeast at 30 mph.

  HAZARD...Tornado and half dollar size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Urania and Tullos. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3172 9265 3185 9270 3200 9235 3181 9226
TIME...MOT...LOC 0100Z 246DEG 23KT 3180 9262 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

19
1 follow-up statement
529 
WWUS54 KSHV 220122
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
722 PM CST SAT JAN 21 2017

LAC043-059-127-220132-
/O.CAN.KSHV.TO.W.0015.000000T0000Z-170122T0145Z/
Grant LA-La Salle LA-Winn LA-
722 PM CST SAT JAN 21 2017

...THE TORNADO WARNING FOR NORTH CENTRAL GRANT...NORTHWESTERN LA
SALLE AND SOUTHEASTERN WINN PARISHES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CST for north central
Louisiana.

LAT...LON 3172 9265 3185 9270 3200 9235 3181 9226
TIME...MOT...LOC 0120Z 246DEG 23KT 3186 9247 

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 3:14 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 21, 3:14 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017

.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.

&&

.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/

AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/

PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/

UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  64  43  65 /  40  20   0   0
MLU  54  64  43  62 /  60  30  10   0
DEQ  47  60  37  61 /  50  30   0   0
TXK  50  61  40  62 /  50  30   0   0
ELD  51  62  40  62 /  60  30  10   0
TYR  50  63  43  66 /  30  10   0   0
GGG  50  63  42  64 /  30  10   0   0
LFK  52  65  43  67 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.

TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jan 21, 5:18 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CST SAT JAN 21 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ097-111-112-126-137-138-150>153-165>167-222330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-MORRIS-CASS-MARION-GREGG-
HARRISON-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
518 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 9 PM THIS EVENING...
RAPIDLY DEVELOPING THUNDERSTORMS MAY PRODUCE STRONG DESTRUCTIVE
TORNADOES... VERY LARGE HAIL TO GOLFBALL SIZE OR LARGER...AND
DAMAGING WIND GUSTS...FOR MUCH OF THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED WITH THESE VERY DANGEROUS
STORMS THROUGH MUCH OF THE EVENING!!

TXZ096-108>110-124-125-136-149-222330-
RED RIVER-FRANKLIN-TITUS-CAMP-WOOD-UPSHUR-SMITH-CHEROKEE-
518 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
TEXAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO
LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE
STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE
SMALL HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME AS SEVERE
WEATHER IS EXPECTED TO REMAIN JUST EAST OF THE AREA.
HOWEVER...IF ANY OF THESE STORMS DO OCCUR IN THE AREA...
ACTIVATION COULD POSSIBLY BE NEEDED FOR A BRIEF PERIOD IN THE
EARLY EVENING.

VII

In the hours before

Local storm report, Jan 21, 6:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 NE NATCHEZ            31.68N 93.04W
01/21/2017                   NATCHITOCHES       LA   LAW ENFORCEMENT

            ROOF IS OFF OF A HOME ALONG PATRICK ROAD.

&&

PALMER
Special weather statement, Jan 21, 6:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
622 PM CST SAT JAN 21 2017

ARZ073-LAZ004-006-220100-
Union AR-Union LA-Claiborne LA-
622 PM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION COUNTY...
NORTHWESTERN UNION AND NORTHEASTERN CLAIBORNE PARISHES UNTIL 700 PM
CST...

At 622 PM CST, Doppler radar was tracking a strong thunderstorm near
Homer, moving northeast at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Homer, Junction City, Wesson, Lisbon, Lillie, Hew Hope, Newell,
Antioch, Taylorville, Summerfield, Three Creeks, Corney Lake,
Lockhart, Lake Clairborne and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 900 PM CST for south central
Arkansas...and north central and northwestern Louisiana.

LAT...LON 3271 9295 3282 9311 3325 9279 3306 9249
TIME...MOT...LOC 0022Z 220DEG 36KT 3284 9296

19
Local storm report, Jan 21, 6:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
635 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 E TAYLOR              33.11N 93.38W
01/21/2017  E1.75 INCH       COLUMBIA           AR   PUBLIC

            GOLF BALL SIZE HAIL ALONG HWY 160 EAST OF
            TAYLOR.

&&

PALMER
Local storm report, Jan 21, 6:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
644 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 E PLAIN DEALING       32.91N 93.66W
01/21/2017                   BOSSIER            LA   BROADCAST MEDIA

            POWER LINES DOWN. MOBILE HOMES DAMAGED, WITH
            PEOPLE TRAPPED EAST OF PLAIN DEALING.

&&

PALMER
Local storm report, Jan 21, 6:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
652 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     8 ENE PLAIN DEALING     32.94N 93.58W
01/21/2017                   BOSSIER            LA   LAW ENFORCEMENT

            HEAVY STORM DAMAGE TO SEVERAL HOMES N THE
            VICINITY OF MOTT RD...PLEASANT HILL RD...AND
            THE SHILOH AREA. MULTIPLE REPORTS OF DOWN
            POWER LINES AND TREES DOWN. NO REPORTS OF
            INJURES AT THIS TIME.

&&

PALMER
Local storm report, Jan 21, 6:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
654 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 SSW GILLIAM           32.81N 93.85W
01/21/2017  E0.88 INCH       CADDO              LA   TRAINED SPOTTER

            NICKEL SIZE HAIL, COVERING THE ROAD.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:04 PM CSTTornado WarningSHVClaiborne41 min
Jan 21, 6:04 PM CSTTornado WarningSHVBossier, Caddo56 min
Jan 21, 6:13 PM CSTTornado WarningSHVGrant, Winn47 min
Jan 21, 6:14 PM CSTTornado WarningSHVGrant, Natchitoches61 min
Jan 21, 6:16 PM CSTSevere Thunderstorm WarningSHVClaiborne, Webster59 min
Jan 21, 6:22 PM CSTSpecial Weather StatementSHVClaiborne38 min
Jan 21, 6:32 PM CSTTornado WarningSHVClaiborne, Union43 min
Jan 21, 6:44 PM CSTTornado WarningSHVClaiborne46 min
Jan 21, 6:48 PM CSTTornado WarningSHVBossier, Caddo, Webster57 min
Jan 21, 6:52 PM CSTSevere Thunderstorm WarningSHVLaSalle23 min
Jan 21, 7:08 PM CSTTornado WarningSHVGrant52 min
Jan 21, 7:13 PM CSTTornado WarningSHVUnion47 min
Jan 21, 7:21 PM CSTTornado WarningSHVClaiborne, Union54 min
Jan 21, 7:34 PM CSTSevere Thunderstorm WarningSHVUnion56 min
Jan 21, 7:37 PM CSTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster68 min
Jan 21, 7:39 PM CSTTornado WarningSHVUnion51 min
Jan 21, 7:56 PM CSTTornado WarningSHVGrant, LaSalle64 min
Jan 21, 8:03 PM CSTTornado WarningSHVClaiborne, Webster57 min
Jan 21, 8:21 PM CSTTornado WarningSHVUnion39 min
Jan 21, 8:47 PM CSTTornado WarningSHVLincoln, Union43 min
Jan 21, 8:48 PM CSTSpecial Weather StatementSHVWebster42 min

Nearby

Tornado Warnings in Louisiana, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.